Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 62, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood warning at Jul 9, 2003, 7:10 PM EDT for 5 counties in Kentucky; Switzerland County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 9, 2003, 7:10 PM EDT (23:10 UTC)
- Expired
- Jul 9, 2003, 10:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
Counties Switzerland County, IN, Carroll County, KY, Gallatin County, KY, Grant County, KY, Owen County, KY, Pendleton County, KY
The radar
The Cincinnati radar (KILN), 118 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 52 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 986 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KILN 092312 FFWILN INC155-KYC041-077-081-187-191-100215- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 710 PM EDT WED JUL 9 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WARNING FOR... SWITZERLAND COUNTY IN INDIANA... PENDLETON COUNTY IN KENTUCKY... GALLATIN COUNTY IN KENTUCKY... GRANT COUNTY IN KENTUCKY... CARROLL COUNTY IN KENTUCKY... OWEN COUNTY IN KENTUCKY... * UNTIL 1015 PM EDT(915 PM EST)... * WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER NORTHERN KENTUCKY. BETWEEN 1 AND 3 INCHES OF RAIN HAD FALLEN SINCE 600 PM EDT...5 PM EST...WITH AN ADDITIONAL 1 TO 2 INCHES EXPECTED THROUGH 9 PM EDT...8 PM EST. * SOME LOCATIONS IN THE WARNING AREA INCLUDE... VEVAY... CRITTENDEN... DRY RIDGE... FALMOUTH... OWENTON... WARSAW... WILLIAMSTOWN... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:30 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 9, 3:30 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
330 PM EDT WED JUL 9 2003
ANOTHER MCS IS OVER EASTERN IL ATTM. 850-300MB THICKNESS
STILL RUNNING FROM IOWA TO OHIO...SO MCS SHOULD BE STEERED INTO
NORTHWEST OHIO AGAIN LATE THIS EVENING. NOT SURE HOW STRONG IT WILL
BE WHEN IT GETS HERE...AS CLOUD COVER HAS KEPT INSTABILITIES DOWN.
WEATHER THEN FOCUSES ON COLD FRONT THAT IS FORECAST TO
PUSH THROUGH THE FA THURSDAY NIGHT. 12Z MM5 HAD PICKED UP THE PACE
OF THE FRONT PUSHING IT THROUGH THE FA DURING THE LATE AFTERNOON.
PREFER THE SLOWER 6Z GFS AND THE 00Z MODELS WHICH PUSHES THE FRONT
THROUGH BETWEEN 00Z AND 06Z FRIDAY.
MODELS NOT PRODUCING A TON OF QPF AHEAD OF FRONT...BUT MODELS HAVE A
LOT OF INSTABILITY AND WITH DEWPOINTS TO REMAIN IN THE LOWER 70S..
THIS GOOD LIFT FROM THE FRONT COMBINED WITH LI OF -4..EXPECT A LINE
OF THUNDERSTORMS TO DEVELOP. WILL CARRY LIKELY POPS THU AND THU NGT.
WILL CONTINUE FLOOD WATCH THROUGH THURSDAY NIGHT WITH THE SATURATED
GROUND ACROSS THE NORTHERN HALF OF FA.
FINALLY DRY WEATHER FOR FRIDAY.
DIDNT VERY TEMPS TOO MUCH FROM PREVIOUS FORECAST.
.ILN...
IN...FLOOD WATCH THROUGH THURSDAY NIGHT INZ050-058>059-066.
KY...NONE.
OH...FLOOD WATCH THROUGH THURSDAY NIGHT OHZ026-034>035-042>046-
051>056-060>065-070>072-074.
SITESHazardous weather outlook, Jul 9, 5:16 AM EDT, 13 hours 54 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-091115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 516 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT. FLOODING RAINS WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS...AND A FEW STORMS MAY BE SEVERE ACROSS SOUTHERN OHIO AND NORTHERN KENTUCKY. THE FLOOD WATCH FOR WEST CENTRAL AND CENTRAL OHIO...AND THE WHITEWATER AND MIAMI VALLEYS WILL CONTINUE THROUGH 8 AM THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY INTO THURSDAY NIGHT AS A FRONTAL BOUNDARY FINALLY TRACKS THROUGH THE OHIO VALLEY. ANY OF THESE THUNDERSTORMS COULD CONTAIN HEAVY RAINFALL. DRIER WEATHER IS EXPECTED BEGINNING FRIDAY THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. RYAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:11 PM EDT | Severe Thunderstorm Warning | ILN | Carroll, Owen | 64 min |
| Jul 9, 6:29 PM EDT | Severe Thunderstorm Warning | ILN | Grant | 46 min |
| Jul 9, 7:02 PM EDT | Severe Thunderstorm Warning | ILN | Bracken | 58 min |
| Jul 8, 9:18 PM EDT | Severe Thunderstorm Warning | ILN | Fayette, Union, Wayne | 42 min |
| Jul 9, 4:43 AM EDT | Flash Flood Warning | ILN | Wayne | 2 hr |
| Jul 9, 6:28 PM EDT | Severe Thunderstorm Warning | ILN | Ripley | 47 min |
| Jul 9, 6:38 PM EDT | Severe Thunderstorm Warning | ILN | Switzerland | 52 min |
Nearby
Flash Flood Warnings in Kentucky, 2003Flash Flood Warnings in Indiana, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.